Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 166, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 30, 2016, 9:27 PM CDT for Hughes County, Stanley County, Sully County, South Dakota. It was in force for 78 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2016, 9:27 PM CDT (02:27 UTC)
- Expired
- Jul 30, 2016, 10:45 PM CDT
- In force
- 78 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Hughes County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 189 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 9:40 PM CDT | TSTM WND GST 59 | 2 Ene Pierre, SD | ASOS STATION PIERRE MUNICIPAL AIRPORT /PIR/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 7:48 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
807
WUUS53 KABR 310227
SVRABR
SDC065-117-119-310345-
/O.NEW.KABR.SV.W.0166.160731T0227Z-160731T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
927 PM CDT SAT JUL 30 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1045 PM CDT/945 PM MDT/
* AT 927 PM CDT/827 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF CANNING TO NEAR
PIERRE TO NEAR FORT PIERRE TO 7 MILES NORTH OF WENDTE...MOVING
SOUTHEAST AT 10 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FORT PIERRE AROUND 830 PM MDT.
PIERRE AROUND 945 PM CDT.
CANNING AROUND 1025 PM CDT.
ROUSSEAU AROUND 1045 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4440 9982 4427 10005 4421 10025 4419 10071
4439 10072 4440 10050 4445 10031 4456 10015
TIME...MOT...LOC 0227Z 319DEG 7KT 4446 10016 4440 10025 4436 10045
4435 10062
HAIL...1.25IN
WIND...70MPH
$$
DORN3 follow-up statements
574
WWUS53 KABR 310245
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
945 PM CDT SAT JUL 30 2016
SDC119-310254-
/O.CAN.KABR.SV.W.0166.000000T0000Z-160731T0345Z/
SULLY SD-
945 PM CDT SAT JUL 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SULLY COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT/1100
PM MDT/ FOR CENTRAL SOUTH DAKOTA.
LAT...LON 4440 9982 4427 10005 4421 10025 4419 10071
4439 10072 4440 10050 4442 10035 4447 10024
TIME...MOT...LOC 0244Z 344DEG 8KT 4443 10017 4437 10026 4434 10046
4433 10063
$$
SDC065-117-310345-
/O.CON.KABR.SV.W.0166.000000T0000Z-160731T0345Z/
STANLEY SD-HUGHES SD-
945 PM CDT SAT JUL 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM
CDT/945 PM MDT/ FOR SOUTHEASTERN STANLEY AND CENTRAL HUGHES
COUNTIES...
AT 944 PM CDT/844 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 7 MILES WEST OF CANNING TO NEAR PIERRE TO NEAR
FORT PIERRE TO 6 MILES NORTH OF WENDTE...MOVING SOUTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 940 PM CDT...A 59 MPH WIND GUST WAS
MEASURED AT THE PIERRE AIRPORT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
CANNING AROUND 1010 PM CDT.
WENDTE AROUND 1020 PM CDT.
ROUSSEAU AROUND 1040 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4440 9982 4427 10005 4421 10025 4419 10071
4439 10072 4440 10050 4442 10035 4447 10024
TIME...MOT...LOC 0244Z 344DEG 8KT 4443 10017 4437 10026 4434 10046
4433 10063
HAIL...1.00IN
WIND...60MPH
$$
DORN308
WWUS53 KABR 310306
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1006 PM CDT SAT JUL 30 2016
SDC065-117-310345-
/O.CON.KABR.SV.W.0166.000000T0000Z-160731T0345Z/
STANLEY SD-HUGHES SD-
1006 PM CDT SAT JUL 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM
CDT/945 PM MDT/ FOR SOUTHEASTERN STANLEY AND CENTRAL HUGHES
COUNTIES...
AT 1006 PM CDT/906 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM NEAR ROUSSEAU TO NEAR PIERRE TO 7 MILES SOUTH
OF FORT PIERRE TO 7 MILES EAST OF WENDTE...MOVING SOUTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
ROUSSEAU AROUND 1025 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4440 9997 4427 10005 4421 10025 4419 10071
4436 10061 4437 10048 4435 10031 4441 10017
TIME...MOT...LOC 0306Z 343DEG 15KT 4437 10016 4433 10025 4427 10033
4428 10053
HAIL...1.00IN
WIND...60MPH
$$
DORN995
WWUS53 KABR 310318
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1018 PM CDT SAT JUL 30 2016
SDC065-310326-
/O.CAN.KABR.SV.W.0166.000000T0000Z-160731T0345Z/
HUGHES SD-
1018 PM CDT SAT JUL 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HUGHES COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT/1100
PM MDT/ FOR CENTRAL SOUTH DAKOTA.
LAT...LON 4436 10061 4437 10048 4436 10036 4434 10034
4433 10025 4432 10015 4431 10009 4428 10004
4427 10005 4421 10025 4419 10071
TIME...MOT...LOC 0316Z 015DEG 13KT 4429 10023 4424 10028 4423 10037
4426 10052
$$
SDC117-310345-
/O.CON.KABR.SV.W.0166.000000T0000Z-160731T0345Z/
STANLEY SD-
1018 PM CDT SAT JUL 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM
CDT/945 PM MDT/ FOR SOUTHEASTERN STANLEY COUNTY...
AT 1016 PM CDT/916 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 7 MILES SOUTHEAST OF PIERRE TO 11 MILES
SOUTHWEST OF ROUSSEAU TO 9 MILES SOUTH OF FORT PIERRE TO 7 MILES
EAST OF WENDTE...MOVING SOUTH AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
WENDTE AROUND 1030 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4436 10061 4437 10048 4436 10036 4434 10034
4433 10025 4432 10015 4431 10009 4428 10004
4427 10005 4421 10025 4419 10071
TIME...MOT...LOC 0316Z 015DEG 13KT 4429 10023 4424 10028 4423 10037
4426 10052
HAIL...1.50IN
WIND...60MPH
$$
DORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:27 PM CDT, 3 hours earlier.
Area forecast discussion, Jul 30, 6:27 PM CDT, 3 hours before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 627 PM CDT SAT JUL 30 2016 .UPDATE... Issued at 626 PM CDT SAT JUL 30 2016 See below for an updated aviation forecast discussion. && .SHORT TERM...(This Evening through Monday Night) Issued at 345 PM CDT SAT JUL 30 2016 Visible satellite imagery showing some towering Cu developing over north central SD. This is within weak to moderate instability and 30 to 40 knots of deep layer shear. Although, mid level lapse rates are less than impressive. Nonetheless, could see an uptick in showers and storms over the next few hours across this region, which is what a handful of CAM solutions are showing. Overnight, low level jet strengthens, although it is not overly impressive. Plume of elevated instability spread across the region and could be looking at some scattered convection overnight pushing into the eastern CWA. On Sunday, dewpoints will begin to increase as southerly winds become stronger. Atmosphere will become more unstable, especially over the central Dakotas. Mid-level lapse rates steepen as well, although overall forcing aloft is rather weak as best large-scale forcing is north of the area. Still, expect there will be some degree of showers and storms by Sunday afternoon and evening across at least the western CWA. Monday into Monday night, surface trough will move southeast across the CWA and be a focus for additional thunderstorm chances through the day. Areal coverage though still a big question. Models seem to be hitting northeast SD and west central MN the hardest but will have to see how this all plays out. .LONG TERM...(Tuesday through Saturday) Issued at 345 PM CDT SAT JUL 30 2016 The beginning of the long term should feature a s/w ridge building across the forecast area. However, that will be short-lived as a decent mid level trof over the Pacific Northwest ejects east across the Northern Plains during the mid week time period. The models are fairly consistent and agreeable on this prognostication. A hot a likely capped EML should spread across the region a head of that trof. But, as the front approaches Wednesday night, mid level heights/temps should fall allowing for a good chc of showers/storms at that time. Otherwise the majority of the long term should be dry. Temperatures will favor above normal until the front passes Wednesday night. Behind the front, a cooler airmass will spread across the forecast area with temperatures trending to near or slightly below normal. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 626 PM CDT SAT JUL 30 2016 VFR conditions are expected through the valid taf period at all terminals. Isolated/Sct storms are possible through this evening and overnight, with the highest probabilities currently being around KMBG where Thunder is mentioned early in the TAF valid period. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Dorn SHORT TERM...TMT LONG TERM...TDK AVIATION...Dorn
Hazardous weather outlook, Jul 30, 3:22 AM CDT, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 322 AM CDT SAT JUL 30 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 322 AM CDT SAT JUL 30 2016 /222 AM MDT SAT JUL 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
In the hours before
Local storm report, Jul 30, 8:02 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
802 PM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG WAKPALA 45.66N 100.54W
07/30/2016 CORSON SD LAW ENFORCEMENT
WATER TOWER COLLAPSED DUE TO WINDS. TIME
APPROXIMATED BASED ON RADAR.
&&
MCLocal storm report, Jul 30, 8:03 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
803 PM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 1 ENE MOBRIDGE 45.55N 100.41W
07/30/2016 WALWORTH SD LAW ENFORCEMENT
POWER LINES AND TREE LIMBS DOWN.
&&
MCLocal storm report, Jul 30, 8:38 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
838 PM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 5 WSW GORMAN 44.90N 100.17W
07/30/2016 E0.88 INCH POTTER SD PUBLIC
.
&&
MCLocal storm report, Jul 30, 8:39 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
839 PM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL ONIDA 44.70N 100.07W
07/30/2016 E1.00 INCH SULLY SD LAW ENFORCEMENT
.
&&
MCLocal storm report, Jul 30, 8:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
851 PM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 1 W ONIDA 44.70N 100.09W
07/30/2016 E1.75 INCH SULLY SD LAW ENFORCEMENT
.
&&
MCLocal storm report, Jul 30, 9:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
917 PM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HAIL 9 ENE GREY GOOSE 44.55N 100.19W
07/30/2016 E2.75 INCH SULLY SD LAW ENFORCEMENT
.
&&
MCThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:09 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 66 min |
| Jul 30, 7:40 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 34 min |
| Jul 30, 7:45 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 60 min |
| Jul 30, 7:57 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 48 min |
| Jul 30, 8:24 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 66 min |
| Jul 30, 10:23 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.